Ativan is benzodiazepine medication which is used as a short-term treatment for anxiety. It acts on brain chemicals to slow down the activity of the brain which is thought to be the cause of anxiety. However, when used for a prolonged period of time or beyond the recommended duration (usually 2 weeks), Ativan can cause serious problems. This is due to the psychological and physical nature of benzodiazepines. Prolonged use of Ativan may also result in dependence and addiction to the drug as well as increased risk for serious withdrawal symptoms.
Ativan withdrawal symptoms develop from the abrupt cessation of the drug. Therefore, if you have taken this medication for at least 2 to 4 weeks, you should not stop taking it without consulting your healthcare provider. It is recommended that the dose of this drug be tapered off gradually before completely discontinuing it.
Improperly stopping Ativan without the guidance of a healthcare professional can be very challenging. Some patients experience withdrawal symptoms that include the following:
- Headaches and dizziness
- Tension and increased sweating
- Restlessness or irritability
- Increased sensitivity to environment such as light and sound
- Stomach symptoms Nausea, vomiting, or diarrhea
- Rapid heart rate and heart palpitations
- Changes in mood and personality including anxiety, depression and panic attacks
- Impaired thinking such as confusion, memory loss, and hallucinations
- Difficulty sleeping or insomnia
- Numbness or tingling
In severe cases of Ativan withdrawal, patients can exhibit serious side effects such as life threatening seizure, convulsions or psychosis. Because of these potentially fatal symptoms, it is extremely important to follow your healthcare provider’s instructions when using this drug.
Many patients also experience rebound effects when they first stop taking Ativan, meaning the original symptoms that the medication was prescribed to treat briefly return, often with more intensity than before. Side effects due to withdrawal usually resolve in as little as 18 hours. In some cases, these symptoms may persist for up to 36 hours.
Preventing Ativan Withdrawal
The good is news is that Ativan withdrawal is unlikely to occur if you take the drug exactly as prescribed by your healthcare provider. Ativan is actually a safe drug when taken and discontinued properly. Normally, your healthcare provider will taper your dosage gradually before completely stopping it. However, it may also be possible to stop the medication without tapering the dose or to change it with other less potent medications before discontinuing it. Be sure to consult your healthcare provider before discontinuing this drug.
In case you notice any withdrawal symptoms after discontinuing your medication, be sure to contact your healthcare provider right away. Feel free to discuss with your healthcare provider any bothersome symptoms that you might be experiencing, even if you are taking it without prescription. Withdrawal symptoms, if not properly managed and treated, can be dangerous.